Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 187, NWS Dodge City, KS

June 13, 2007Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2007, 5:08 PM CDT for Comanche County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 5:08 PM CDT (22:08 UTC)
Expired
Jun 13, 2007, 6:15 PM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:26 PM CDTHAIL 0.7512 Ese Buttermilk, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:54 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 132208
SVRDDC
KSC033-132315-
/O.NEW.KDDC.SV.W.0187.070613T2208Z-070613T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 615 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHEAST OF BUTTERMILK...OR 12 MILES SOUTHWEST OF AETNA...
  AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUTTERMILK...
  RURAL RESIDENCES OF SOUTHEASTERN COMANCHE COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3699 9933 3700 9901 3724 9901 3723 9938

$$

LACY
1 follow-up statement
000 
WWUS53 KDDC 132228
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT WED JUN 13 2007

KSC033-132315-
/O.CON.KDDC.SV.W.0187.000000T0000Z-070613T2315Z/
COMANCHE KS-
528 PM CDT WED JUN 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN COMANCHE COUNTY...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF BUTTERMILK...OR 10 MILES
WEST OF AETNA...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUTTERMILK...
  RURAL RESIDENCES OF SOUTHEASTERN COMANCHE COUNTY.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3699 9933 3700 9901 3724 9901 3723 9938

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:16 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 13, 3:16 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT WED JUN 13 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE POSSIBILITY FOR SEVERE LATE THIS
AFTERNOON AND EVENING AND HEAVY RAIN TONIGHT.

NUMEROUS FEATURES SHOWING UP IN THE 12Z UA ANALYSIS. IN THE UPPER
LEVELS, CENTRAL KANSAS WAS UNDER THE RIGHT ENTRANCE REGION OF AN
UPPER JET EXTENDING FROM THE CENTRAL HIGH PLAINS INTO CANADA. THE
WEAK CLOSED SYSTEM THAT MOVED OUT OF THE SOUTHERN ROCKIES OVERNIGHT
WAS SITUATED OVER EASTERN COLORADO THIS MORNING. THIS FEATURE WAS
SLOWLY WORKING ITS WAY EAST AS 500 MB WINDS ON THE GRANADA PROFILER
HAD BECOME LIGHT EASTERLY. PLENTY OF TROPICAL MOISTURE CONTINUES
TO FEED NORTHWARD PER THE MOIST AXIS ANALYZED AT 850 AND 700 MB
FROM EAST TEXAS THROUGH CENTRAL PORTIONS OF KANSAS AND NEBRASKA.
AT THE SURFACE, LOW PRESSURE WAS LOCATED IN THE EASTERN OKLAHOMA
PANHANDLE WITH A WEAK COLD FRONT EXTENDING SOUTH. ANOTHER BOUNDARY
EXTENDED TO THE SOUTHEAST INTO WESTERN OKLAHOMA. THUNDERSTORMS
WERE FIRING ALONG THIS BOUNDARY INTO SOUTHWEST KANSAS THIS AFTERNOON.

OVERALL, WIND SHEAR IS NOT VERY IMPRESSIVE THIS AFTERNOON GIVEN
THE WEAK UPPER WINDS. 0-3KM HELICITY FROM THE SPC SITE IS NOT TOO
IMPRESSIVE EITHER BUT THERE IS SOME TURNING IN THE LOWER LEVELS
ALONG AND NORTH OF THE BOUNDARY. SBCAPE VALUES ARE PUSHING 4000
J/KG INTO THE SOUTHEAST PART OF THE CWA. A FEW OF THE STORMS HAVE
EXHIBITED SOME ROTATION SO A FEW SEVERE STORMS ARE LIKELY LATE THIS
AFTERNOON. WOULD THINK THE SEVERE THREAT WILL DROP OFF FAIRLY
QUICKLY ONCE WE LOSE THE HEATING.

HAVE CONTINUED THE FLOOD WATCH FOR THE EASTERN FEW ROWS OF COUNTIES
OVERNIGHT INTO THURSDAY. THIS AREA RECEIVED SOME LOCALLY HEAVY RAIN
TODAY WITH SOME FLOODING REPORTED IN EASTERN ELLIS COUNTY. ANY MORE
RAINFALL OVERNIGHT WILL ONLY ADD TO THE SITUATION.

THROUGH THURSDAY, THE UPPER LOW IS FORECAST TO CONTINUE SLOWLY
MOVING EAST INTO NORTHWEST OKLAHOMA. WITH A CONTINUED FEED OF
MOISTURE INTO THE REGION, THINK THAT THE THREAT FOR HEAVY RAIN
WILL CONTINUE. WHAT THE STORMS DO TONIGHT WILL HAVE SOME BEARING
ON WHERE FOCUS FOR STORMS WILL BE THURSDAY AFTERNOON. ANY STORMS
IN OUR EASTERN CWA ON THURSDAY WILL BE CAPABLE OF PRODUCING SOME
FLOODING RAINFALL.

DAYS 3-7...

THE MAIN FORECAST CHALLENGE TO THE EXTENDED CENTERS AROUND THE LATE
SUNDAY INTO MONDAY TIME FRAME.  IT APPEARS THE UPPER TROUGH DYNAMICS
WITH THIS EARLY WEEK SYSTEM WILL STAY WELL TO OUR NORTH.
HOWEVER...THE ASSOCIATED FRONTAL PASSAGE SHOULD OCCUR EARLY MONDAY
AND CAUSE THE POST FRONTAL COOLING AFFECT TO MATERIALIZE SOONER THAN
PREVIOUSLY THOUGHT.  THINK THIS SHOULD BE A QUICK MOVING SURFACE
FRONT AND RESULT IN COOLER HIGH TEMPS MONDAY...LINGERING INTO
TUESDAY AND A WARM UP BEGIN AGAIN ON WEDNESDAY.  IN DAY
8...THURSDAY...ADDED A 20 POPS EVERYWHERE IN THE
AFTERNOON...THINKING STRONG DAYTIME SURFACE HEATING COULD INITIATE A
FEW STORMS.

&&

.AVIATION...

CIGS WILL BE FLIRTING WITH MVFR HEIGHTS AND BECOME MORE PREVALENT
MVFR AFTER 01Z.  THUNDERSTORMS WILL CONTINUE TO BE SCATTERED OVER
THE AREA AND MAY OCCASIONALLY AFFECT A TAF SITE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  79  61  83 /  80  60  40  30
GCK  60  78  59  83 /  70  50  30  30
EHA  57  78  57  85 /  50  30  30  20
LBL  60  79  59  84 /  70  50  30  30
HYS  62  78  61  84 /  80  60  30  30
P28  65  82  64  83 /  80  70  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ030-031-045-046-065-
066-079>081-089-090.

&&

FN02/12
Hazardous weather outlook, Jun 13, 3:55 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT WED JUN 13 2007

KSZ043-044-061>064-074>078-084>088-140900-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
355 AM CDT WED JUN 13 2007 /255 AM MDT WED JUN 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AS THE DAY
PROGRESSES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, HOWEVER
SOME MAY BE CAPABLE OF SMALL HAIL, STRONG WINDS TO 4O OR 50 MPH,
AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED INTO FRIDAY THEN ANOTHER CHANCE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER RAINFALL
REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-065-066-079>081-089-090-140900-
TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-
COMANCHE-BARBER-
355 AM CDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN EXTENDED INTO THURSDAY EVENING. SCATTERED
THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES.
LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING WITH 1 TO 3 OR MORE
INCHES POSSIBLE INTO THURSDAY EVENING. SOME OF THESE THUNDERSTORMS
COULD ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 4O OR 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED INTO FRIDAY THEN ANOTHER CHANCE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER
RAINFALL REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 13, 4:22 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT WED JUN 13 2007

KSZ063-077-132200-
FINNEY-GRAY-
422 PM CDT WED JUN 13 2007

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND GRAY COUNTIES...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHARLESTON...MOVING NORTH AT
10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR MONTEZUMA AND
WAS MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3748 10061 3747 10020 3826 10031 3825 10074

LACY
Local storm report, Jun 13, 4:25 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 E HUGOTON             37.18N 101.26W
06/13/2007  E0.75 INCH       STEVENS            KS   EMERGENCY MNGR

&&

JB
Local storm report, Jun 13, 4:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 ESE MEADE STATE PARK  37.16N 100.36W
06/13/2007  E0.75 INCH       MEADE              KS   PUBLIC

&&

01
Local storm report, Jun 13, 5:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             9 NW LIBERAL            37.14N 101.05W
06/13/2007  E0.75 INCH       SEWARD             KS   EMERGENCY MNGR

&&

GERARD
Special weather statement, Jun 13, 5:01 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT WED JUN 13 2007

KSZ086-132300-
SEWARD-
501 PM CDT WED JUN 13 2007

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WOODS...MOVING NORTHEAST AT
10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SEWARD COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3700 10096 3706 10067 3738 10080 3738 10108

LACY
Local storm report, Jun 13, 5:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            MANTER                  37.52N 101.88W
06/13/2007                   STANTON            KS   FIRE DEPT/RESCUE

            3.25 INCHES OF RAIN HAS FALLEN IN TOWN. MODERATE FLOODING
            WAS BEING REPORTED IN TOWN.

&&

JB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:18 PM CDTSpecial Weather StatementDDCGrant57 min
Jun 13, 2:55 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens65 min
Jun 13, 2:58 PM CDTSpecial Weather StatementDDCMeade47 min
Jun 13, 3:18 PM CDTSevere Thunderstorm WarningDDCClark57 min
Jun 13, 3:26 PM CDTSpecial Weather StatementDDCHamilton49 min
Jun 13, 3:34 PM CDTSevere Thunderstorm WarningDDCGray41 min
Jun 13, 3:53 PM CDTSevere Thunderstorm WarningDDCStevens67 min
Jun 13, 3:57 PM CDTTornado WarningDDCStevens33 min
Jun 13, 4:02 PM CDTTornado WarningDDCClark28 min
Jun 13, 4:15 PM CDTSevere Thunderstorm WarningDDCClark60 min
Jun 13, 4:22 PM CDTSpecial Weather StatementDDCGray38 min
Jun 13, 4:28 PM CDTSevere Thunderstorm WarningDDCClark32 min
Jun 13, 4:37 PM CDTTornado WarningDDCClark23 min
Jun 13, 4:53 PM CDTSevere Thunderstorm WarningDDCHaskell37 min
Jun 13, 4:56 PM CDTSevere Thunderstorm WarningDDCScott35 min
Jun 13, 5:01 PM CDTSpecial Weather StatementDDCSeward59 min
Jun 13, 5:19 PM CDTSpecial Weather StatementDDCTrego41 min
Jun 13, 5:54 PM CDTSpecial Weather StatementDDCLane51 min
Jun 13, 6:14 PM CDTSevere Thunderstorm WarningDDCComanche31 min
Jun 13, 6:44 PM CDTSpecial Weather StatementDDCBarber61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.